Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Depression vs. 'negative' psychotic symptoms Tomatheus

Posted by ed_uk2010 on February 14, 2015, at 18:09:54

In reply to Re: Depression vs. 'negative' psychotic symptoms ed_uk2010, posted by Tomatheus on February 14, 2015, at 12:01:08

Hi Tom,

>I haven't had my vitamin D level checked since it came back low as part of the tests that were ordered when I went to an orthomolecular treatment center in February 2013.

So, have you been supplementing for around 2 years? If so, I would expect your level to be adequate. It wouldn't hurt to have it re-checked though, plus some routine bloods eg. CBC with differential. It's generally recommended that people on antipsychotics should have monitoring of fasting glucose and lipids too.

>I had thyroid tests, as well as Comp. Metabolic Panel and CBC tests done, when I was seen at the orthomolecular treatment center that I mentioned.

I read your post about it below :)

>blood sugar being one point above the reference interval and white blood cells being elevated....

Mild elevation of glucose is very common in the general population, and extremely common in those on APs. I don't think it's of immediate concern, but it should be rechecked at intervals due to the frequency of type II diabetes.

>I would say that my enjoyment of activities is probably always reduced to a degree, but I'd say it's adequate when my energy and concentration aren't too bad.
> Yes, I would say that my enjoyment of activities does correlate with my energy and concentration.

I think this is very typical of chronic depressive states.

The fact that you set your alarm with the intention of getting up and then struggle is more typical of depression than a negative psychotic state - in which case it's unlikely an alarm would be set at all! I know you don't suffer from markedly low mood at the moment, but I think this is typical of your partly-treated illness.

>They tend to respond to my thoughts and sometimes seem to try to predict things to come. They don't usually repeat my own thoughts.

I expect if you weren't on Abilify you'd suffer the typical 'voices commenting' symptom of schizophrenia/schizoaffective.

>Diagnosis.

I don't believe that a 'precise' diagnosis is always possible or worthwhile. Indeed, psychiatric diagnosis is not precise by its very nature.

Your hallucination-like experiences seem much more typical of psychosis than bipolar disorder, but your history of pronounced mood symptoms suggests the schizoaffective diagnosis is a better fit than schizophrenia. Naturally, only so much can be said over the internet, and I'm not a doctor, but that's my impression.

How old were you at the onset of depression? And how old at the onset of psychosis/manic? Was any of the psychosis potentially drug-induced? Any family history of mental health problems?

>I've tried most of the SSRIs, Cymbalta, Anafranil, Wellbutrin, Remeron, tianeptine, and all of the MAOIs. I might be leaving some out. I'm avoiding taking more SNRIs and TCAs because Cymbalta and Anafranil left me feeling quite agitated and irritable.

Apart from the MAOIs, did you experience any benefit from any of them? And apart from Cymbalta/Anafranil, did you experience any major side effects?

This is entirely speculative, but I was wondering whether your intolerance of dual re-uptake inhibitors might not automatically equal intolerance of selective NE antidepressants eg. desipramine. I think you would need to be very cautious and initiate with the minimum possible dosage if you were to attempt this strategy. Still, it might be something to consider under close monitoring. It's possible that the dual re-uptake effect led to mood instability which a more selective drug might not necessarily produce. Even so, there is undoubtedly a risk of side effects as you're already well aware.

>I also don't think that agomelatine, which I haven't tried, would be a good choice for me, given the difficulties that I have with waking up and the fact that taking melatonin seems to worsen my energy quite a bit.

I doubt it would be a good choice either. Melatonin receptor agonism is certainly the major effect of agomelatine. In fact, I'm unconvinced that its much weaker affinity for the 5-HT2c receptor is of any clinical relevance. It might be nothing more than a synthetic for of melatonin. A sort of expensive melatonin with liver risks! It would be interesting to see plain melatonin studied more for depression. I doubt we'll see this happen due to financial issues.

>I probably consume more refined carbohydrates than most health experts would recommend.

Me too. Too much salt and saturated fat too! Still, I don't get the impression that your diet is likely to be a major contributor to your fatigue.

Take care.

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:ed_uk2010 thread:1076218
URL: http://www.dr-bob.org/babble/20150129/msgs/1076631.html